Alert archive / Minnesota / Special Weather Statements in 2015

Special Weather Statement, NWS Twin Cities, MN

June 17, 2015Waseca County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 17, 2015, 2:13 PM CDT for Waseca County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2015, 2:13 PM CDT (19:13 UTC)
Expired
Jun 17, 2015, 3:00 PM CDT
In force
47 min
Issued by
NWS Twin Cities, MN

County Waseca County, MN

The radar

The Minneapolis radar (KMPX), 92 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 7.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2015-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2015-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3208 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

328 
WWUS83 KMPX 171913
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
213 PM CDT WED JUN 17 2015
 
MNZ084-172000-
WASECA-
213 PM CDT WED JUN 17 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

WASECA...

AT 211 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER WASECA.

LOCATIONS IMPACTED INCLUDE... RURAL AREAS IN WASECA COUNTY AND 
ALSO THE TOWN OF WASECA. 

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4397 9372 4406 9372 4415 9341 4395 9341
TIME...MOT...LOC 1911Z 266DEG 12KT 4400 9362 
$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 17, 12:23 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 17, 12:23 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1223 PM CDT WED JUN 17 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 414 AM CDT WED JUN 17 2015

THE SHORT TERM CONCERNS ARE EXTENT OF SHOWERS AND THUNDERSTORMS
TODAY AND THIS EVENING.

LATEST RADAR INDICATES AREAS OF LIGHT RAIN SHOWERS REMAINS ACROSS
THE NORTHERN PORTION OF THE CWA.  IT DOES APPEAR TO BE EXITING
SLOWLY TO THE NORTHEAST.  THIS IS BEING FORCED UNDER THE POLAR JET
EXTENSION ACROSS THE WESTERN GREAT LAKES.  THIS RIGHT ENTRANCE
REGION OF THE JET SHOULD HELP TO FORCE CONVECTION TO DEVELOP OVER
THE EAST AND SOUTH DURING THE MORNING AND LINGERING TO THE EAST INTO
THE AFTERNOON/EVENING. MODELS SUGGEST SOME MODEST INSTABILITY
DEVELOPING AHEAD OF THE WEAK SURFACE LOW...BUT IT REMAINS
CONDITIONAL DUE TO EXPECTED CLOUD COVER.  WILL CONTINUE TO MENTION
LIKELY POPS WITH IT AS IT MOVES INTO WESTERN WISCONSIN THIS
AFTERNOON. WILL TRAIL POPS OFF THROUGH ABOUT 06Z THU.  MAX
TEMPERATURES WILL ALSO BE DEPENDENT ON CLOUD COVER...WITH READING
MAINLY IN THE 70S EXPECTED...WITH PERHAPS A FEW LOWER 80S IN SOUTH
CENTRAL MN NEAR THE MN/IA BORDER.

DRIER AIR WILL WORK SOUTHEAST TONIGHT...WITH THE SHOWERS ENDING INTO
WEST CENTRAL WISCONSIN THROUGH 06Z AS HIGH PRESSURE BUILDS SOUTHEAST
ACROSS THE DAKOTAS AND NORTHERN MINNESOTA.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 414 AM CDT WED JUN 17 2015

THE LONG TERM FORECAST PERIOD STARTS OUT ON A DRY AND MILD
NOTE...BUT PREVALENT ZONAL FLOW OVER THE PERIOD WILL MEAN
OCCASIONAL /HARD TO TIME/ PRECIPITATION CHANCES INTO THE UPCOMING
WEEK.

SURFACE HIGH PRESSURE PREVAILS ON THURSDAY...GIVING WAY TO THE
AFOREMENTIONED BENIGN WEATHER. HIGHS ARE EXPECTED TO TOP OUT IN
THE 70S...UNDER LIGHT NORTH WINDS AND PARTLY CLOUDY SKIES.

ON FRIDAY...WINDS SHIFT TO SOUTHERLY AS A SUB-1000MB LOW DEVELOPS
OVER SOUTH DAKOTA. COULD SEE SOME PRECIPITATION SNEAK INTO WEST
CENTRAL MN ON FRIDAY AFTERNOON...BUT HIGHER PRECIPITATION CHANCES
ARRIVE FRIDAY NIGHT AS THE FRONT LIFTS INTO THE AREA. PRECIP WILL
LIKELY LINGER OVER MUCH OF THE AREA ON SATURDAY MORNING...BUT DRY
OUT SATURDAY AFTERNOON/EVE AS THE BAROCLINIC ZONE SHIFTS OUT OF
THE AREA.

MODEL AGREEMENT THEN DIVERGES NOTABLY ON SUNDAY...WITH THE GFS
DEVELOPING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ON SUNDAY
EVE. THE ECMWF ACTUALLY DOES SOMETHING SIMILAR...BUT APPROXIMATELY
24 HOURS LATER. HAVE MAINTAINED LOW CHANCE POPS FOR NOW UNTIL
MODEL AGREEMENT IMPROVES.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1223 PM CDT WED JUN 17 2015

SHRA/TSRA WILL BE ON THE INCREASE EARLY THIS AFTERNOON ACROSS EAST
CENTRAL THROUGH SOUTH CENTRAL MN AND WEST CENTRAL WI...AHEAD OF A
SURFACE LOW PRESSURE SYSTEM IN SOUTHERN MN. THE MAIN TERMINALS
AFFECTED ARE KMSP...KRNH AND KEAU. THE STRONGEST STORMS ARE
EXPECTED TO STAY SOUTH OF THESE THREE TERMINALS. THERE WILL BE A
DIMINISHING TREND TO THE SHOWERS THIS EVENING...BUT IT MAY TAKE
UNTIL LATE IN THE NIGHT TO COMPLETELY GET RID OF THEN IN WEST
CENTRAL WI. THIS OPENS THE GATE FOR FOG TONIGHT IN THE WAKE OF THE
SHOWERS FOLLOWED BY SOME CLEARING. THEREFORE...INDICATED MVFR
VSBYS FOR KRNH AND KEAU LATE IN THE NIGHT. USED TEMPO MVFR VSBYS
FOR KRWF...KSTC AND KAXN BUT FOR A DIFFERENT REASON. THESE SITES
WILL BE UNDER A SURFACE HIGH WITH LITTLE SPREAD IN THE TEMP/DEW
POINTS ALONG WITH A MOIST GROUND FROM THE RAIN LAST NIGHT. SURFACE
WINDS ARE SE TO S AHEAD OF THE SURFACE LOW AND NE-NW IN IT/S WAKE.
WINDS WILL BECOME NW AT ALL SITES LATE BY THIS EVENING WITH SPEEDS
10 KNOTS OR LESS.

KMSP...BEST CHANCE FOR TSRA IS THROUGH 20Z AS A TROUGH OF LOW
PRESSURE MOVES THROUGH. A FEW SHOWERS CAN/T BE RULED OUT AFTER 20Z
THROUGH ABOUT 00Z. S-SE WINDS NEAR 10 KTS EARLY THIS AFTERNOON
WILL BACK TO THE NE BY 20Z AND BECOME NW BY 00Z.

/OUTLOOK FOR KMSP/

FRI...MAINLY VFR WITH OCNL PERIODS OF MVFR-IFR IN SHRA/TSRA.
      WINDS SE 10-15 KT.
SAT...MAINLY VFR WITH OCNL PERIODS OF MVFR-IFR IN SHRA/TSRA.
      WINDS SSW 10-15 KT BECOMING NW IN AFTERNOON.
SUN...MAINLY VFR WITH A CHC OF MVFR SHRA/TSRA. N WINDS 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...DWE
LONG TERM...LS
AVIATION...RAH
Hazardous weather outlook, Jun 17, 11:58 AM CDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1158 AM CDT WED JUN 17 2015

MNZ044-045-050>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-181700-
MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-WRIGHT-
HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1158 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND EARLY EVENING. A FEW STRONG TO SEVERE STORMS ARE
POSSIBLE SOUTH OF A NEW ULM TO RED WING LINE...WITH THE MAIN
THREATS BEING LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE MAINLY FRIDAY AND SUNDAY AND THEN AGAIN
ON TUESDAY. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL
MINNESOTA LATER THIS AFTERNOON AND EVENING.

MNZ041>043-047>049-054>058-064-065-073-181700-
DOUGLAS-TODD-MORRISON-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-
CHIPPEWA-KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD-
1158 AM CDT WED JUN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE MAINLY FRIDAY AND SUNDAY AND THEN AGAIN
ON TUESDAY. THE THREAT FOR SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 17, 1:15 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
115 PM CDT WED JUN 17 2015

MNZ085-171900-
STEELE-
115 PM CDT WED JUN 17 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN STEELE COUNTY...

AT 115 PM CDT...A STRONG THUNDERSTORM WAS OVER OWATONNA...MOVING EAST
AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHERN STEELE
COUNTY...INCLUDING THE FOLLOWING LOCATIONS...OWATONNA AIRPORT...
MOLAND...MERTON AND CLINTON FALLS.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 38 AND 47.

LAT...LON 4408 9341 4410 9341 4414 9329 4420 9321
      4419 9305 4395 9305
TIME...MOT...LOC 1815Z 278DEG 24KT 4412 9320

JRB
Special weather statement, Jun 17, 2:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
213 PM CDT WED JUN 17 2015

MNZ084-172000-
WASECA-
213 PM CDT WED JUN 17 2015

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED FLOODING WILL AFFECT
THE FOLLOWING COUNTIES...

WASECA...

AT 211 PM CDT...VERY HEAVY RAIN WITH THE POTENTIAL FOR LOCALIZED
FLOODING WAS OVER WASECA.

LOCATIONS IMPACTED INCLUDE... RURAL AREAS IN WASECA COUNTY AND
ALSO THE TOWN OF WASECA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE PONDING OF WATER IN
URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER
POOR DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 4397 9372 4406 9372 4415 9341 4395 9341
TIME...MOT...LOC 1911Z 266DEG 12KT 4400 9362

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 1:15 PM CDTSpecial Weather StatementMPXSteele45 min
Jun 17, 2:30 PM CDTTornado WarningMPXWaseca30 min
Jun 17, 2:38 PM CDTSevere Thunderstorm WarningMPXSteele67 min
Jun 17, 3:22 PM CDTSevere Thunderstorm WarningMPXFreeborn38 min
Jun 17, 4:23 PM CDTSpecial Weather StatementMPXFreeborn22 min
Jun 17, 4:37 PM CDTSevere Thunderstorm WarningMPXFreeborn53 min
Jun 17, 4:50 PM CDTSpecial Weather StatementMPXFreeborn25 min
Jun 17, 5:19 PM CDTSpecial Weather StatementMPXFreeborn56 min
Jun 17, 5:56 PM CDTFlash Flood WarningMPXFreeborn3 hr
Jun 17, 6:07 PM CDTSpecial Weather StatementMPXFreeborn53 min
Jun 17, 5:21 PM CDTSpecial Weather StatementMPXDunn39 min
Jun 17, 6:13 PM CDTSpecial Weather StatementMPXChippewa47 min

Nearby

Special Weather Statements in Minnesota, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.